Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 202, NWS Wichita, KS

August 28, 2014Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 28, 2014, 6:49 PM CDT for Russell County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2014, 6:49 PM CDT (23:49 UTC)
Expired
Aug 28, 2014, 7:30 PM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 148 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WUUS53 KICT 282349
SVRICT
KSC167-290030-
/O.NEW.KICT.SV.W.0202.140828T2349Z-140829T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CDT THU AUG 28 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 645 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUNKER
  HILL...AND MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BUNKER HILL...DORRANCE...LUCAS...LURAY AND WILSON LAKE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 184 AND 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3914 9848 3877 9859 3882 9890 3914 9873
TIME...MOT...LOC 2349Z 208DEG 21KT 3886 9876

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH

$$
2 follow-up statements
148 
WWUS53 KICT 290000
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT THU AUG 28 2014

KSC167-290030-
/O.CON.KICT.SV.W.0202.000000T0000Z-140829T0030Z/
RUSSELL KS-
700 PM CDT THU AUG 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RUSSELL COUNTY
UNTIL 730 PM CDT...

AT 657 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUNKER HILL...
AND MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BUNKER HILL...DORRANCE...LUCAS...LURAY AND WILSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
WICHITA.

&&

LAT...LON 3914 9848 3877 9859 3882 9890 3914 9873
TIME...MOT...LOC 0000Z 226DEG 15KT 3887 9872

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH

$$

LAWSON
245 
WWUS53 KICT 290026
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
726 PM CDT THU AUG 28 2014

KSC167-290036-
/O.EXP.KICT.SV.W.0202.000000T0000Z-140829T0030Z/
RUSSELL KS-
726 PM CDT THU AUG 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR RUSSELL COUNTY WILL EXPIRE AT
730 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3914 9848 3877 9859 3882 9890 3914 9873
TIME...MOT...LOC 0026Z 226DEG 15KT 3895 9862

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:41 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 28, 6:41 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
641 PM CDT THU AUG 28 2014

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 310 PM CDT THU AUG 28 2014

FORECAST CHALLENGES FOCUS AROUND PRECIPITATION CHANCES THROUGH
FRIDAY EVENING...AND AGAIN SUNDAY EVENING THROUGH EARLY NEXT WEEK.

MID-AFTERNOON ANALYSIS INDICATES A NARROW CORRIDOR OF
LIGHT/MODERATE RAIN WITH A FEW EMBEDDED THUNDERSTORMS EXTENDING
FROM WESTERN OKLAHOMA...NORTHEAST INTO SOUTH-CENTRAL AND NORTHEAST
KANSAS. THINKING THIS ACTIVITY WILL CONTINUE TO SLOWLY ADVANCE
EAST INTO THE FLINT HILLS CORRIDOR THIS EVENING. FURTHER WEST...A
SURFACE TROUGH EXTENDS FROM NORTHWEST TX...NORTHEAST THROUGH
WESTERN OK AND INTO SOUTH-CENTRAL TO CENTRAL KS. GIVEN LARGE SCALE
ASCENT ASSOCIATED WITH POTENT SHORTWAVE TROUGH APPROACHING FROM
THE WEST...THINKING SCATTERED THUNDERSTORMS WILL GRADUALLY FORM IN
THE VICINITY OF THIS SURFACE TROUGH THIS AFTERNOON. DESPITE DENSE
CLOUD SHIELD ACROSS CENTRAL/SOUTH-CENTRAL KS...THINKING MODERATE-
STRONG INSTABILITY WILL FORM OVER WESTERN PORTIONS OF THE AREA
WHERE SUN HAS BEEN MORE PREVALENT. COUPLED WITH WEAK/MODEST DEEP
LAYER SHEAR...A FEW STRONG TO MARGINALLY SEVERE STORMS ARE
POSSIBLE WEST OF I-135 THROUGH THIS EVENING. ACTIVITY SHOULD TEND
TO EXPAND IN COVERAGE AS THE EVENING PROGRESSES...SHIFTING EAST
INTO EASTERN/SOUTHEAST KS OVERNIGHT...ALTHOUGH STRONG/MARGINALLY
SEVERE THREAT WILL WANE BY LATER THIS EVENING.

SHOWER/THUNDERSTORM THREAT WILL SHIFT INTO PRIMARILY SOUTHEAST KS
FOR FRIDAY...WITH A FEW STRONG STORMS POSSIBLE DURING THE
AFTERNOON/EVENING. THE FRONT IS EXPECTED TO STALL AND NEARLY WASH
OUT OVER SOUTHEAST KS SATURDAY...AS SUBTLE SHORTWAVE ENERGY
APPROACHES FROM THE WEST. CONSEQUENTLY...CANNOT RULE OUT A FEW
AFTERNOON/EVENING THUNDERSTORMS OVER SOUTHEAST KS SATURDAY...BUT
ACTIVITY SHOULD BE FAIRLY ISOLATED.

ADK

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 310 PM CDT THU AUG 28 2014

ATTENTION THEN TURNS TO SEVERE WEATHER POTENTIAL SUNDAY LATE
AFTERNOON-EVENING...AS FAST MOVING SHORTWAVE TROUGH APPROACHES
FROM THE WEST...ALONG WITH AN ASSOCIATED COLD FRONT FROM THE
NORTHWEST. GFS AND ECMWF ARE IN GOOD AGREEMENT SURROUNDING THIS
PERIOD...FORECASTING STRONG INSTABILITY ALONG WITH 40-50 KTS OF
DEEP LAYER SHEAR. IF THIS COMES TO FRUITION...SEVERE THUNDERSTORMS
ARE A GOOD BET OVER PRIMARILY THE NORTHERN HALF OF KS LATE SUNDAY
AFTERNOON-EVENING. WILL CONTINUE TO MONITOR.

MEDIUM RANGE GUIDANCE STALLS THE FRONT OVER SOUTHERN KS EARLY TO
MID WEEK...WHICH MAY ALLOW FOR CONTINUED MODEST THUNDERSTORM
CHANCES THROUGH TUESDAY NIGHT/WEDNESDAY.

ADK

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 641 PM CDT THU AUG 28 2014

THUNDERSTORMS HAVE DEVELOPED ALONG A LINE FROM NORTH OF KRSL TO
THE OKLAHOMA/KANSAS STATE LINE. THESE STORMS HAVE THE ABILITY TO
HAVE HEAVY DOWNPOURS AND GUSTY WINDS. THESE THUNDERSTORMS MAY
BRIEFLY DECREASE VISIBILITIES AND CEILINGS TO MVFR. THIS ACTIVITY
IS CURRENTLY IMPACTING KRSL AND WILL IMPACT KSLN/KHUT AND KICT
THROUGH THE NIGHT AND OVERNIGHT HOURS AS THESE STORMS MOVE
EASTWARD. ALONG THE FLINT HILLS SCATTERED TO WIDESPREAD SHOWERS
ARE PRESENT...AND MAY IMPACT KCNU...BUT THINK THE BETTER CHANCES
FOR THUNDERSTORMS AT KCNU WILL BE MUCH LATER...TOWARD THE MORNING
HOURS.

THE CHANCES FOR THUNDERSTORMS WILL PERSIST THROUGH MUCH OF THE
FORECAST AS THE UPPER LEVEL DISTURBANCE MOVES EASTWARD WITH TIME.
WINDS WILL BE SOUTHERLY TO SOUTHEASTERLY OVERNIGHT AND AGAIN
SOUTH TO SOUTHWESTERLY DURING THE DAY FRIDAY.

BILLINGS WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  87  66  91 /  60  50  30  10
HUTCHINSON      67  88  63  92 /  60  40  20   0
NEWTON          68  86  64  91 /  60  50  30  10
ELDORADO        69  85  66  91 /  60  50  40  10
WINFIELD-KWLD   70  87  67  91 /  60  50  40  10
RUSSELL         65  87  62  90 /  60  30  10   0
GREAT BEND      65  87  63  91 /  60  30  10   0
SALINA          68  87  65  91 /  60  40  20  10
MCPHERSON       67  88  64  91 /  60  40  20  10
COFFEYVILLE     71  86  68  91 /  60  60  50  20
CHANUTE         70  85  67  90 /  60  60  50  20
IOLA            69  84  67  90 /  60  60  50  20
PARSONS-KPPF    70  85  67  90 /  60  60  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 28, 3:40 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT THU AUG 28 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
340 PM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE
GENERALLY WEST OF INTERSTATE 135 LATE THIS AFTERNOON AND THIS
EVENING. WINDS OF 50 TO 60 MPH...SMALL HAIL AND LOCALLY HEAVY
RAIN MAY ACCOMPANY THE STRONGEST ACTIVITY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL GRADUALLY SHIFT EAST OF THE KANSAS
TURNPIKE CORRIDOR ON FRIDAY AND FRIDAY NIGHT. A FEW STRONG TO
MARGINALLY SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON AND
EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

A FEW ISOLATED STRONG TO MARGINALLY SEVERE STORMS CANNOT BE RULED
OUT SATURDAY AFTERNOON AND EVENING OVER SOUTHEAST KANSAS...WITH A
FEW WEAKER SHOWERS AND THUNDERSTORMS POSSIBLE WEST OF INTERSTATE
135 LATE SATURDAY NIGHT.

THUNDERSTORM CHANCES SHOULD INCREASE LATE SUNDAY AFTERNOON AND
EVENING OVER GENERALLY THE NORTHERN HALF OF KANSAS...AS A COLD
FRONT APPROACHES FROM THE NORTHWEST. AT THIS TIME SEVERE WEATHER
IS POSSIBLE OVER MAINLY THE NORTHERN HALF OF KANSAS. THUNDERSTORM
CHANCES MAY LINGER ACROSS THE REGION MONDAY THROUGH MID-WEEK...AS
THE COLD FRONT STALLS OVER SOUTHERN KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BDK/ADK

In the hours before

Special weather statement, Aug 28, 6:14 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT THU AUG 28 2014

KSZ032-282345-
RUSSELL-
614 PM CDT THU AUG 28 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF RUSSELL...MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...BUNKER HILL AND RUSSELL AIRPORT.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BESIDES LOCALLY GUSTY WINDS...THIS STORM MAY ALSO PRODUCE BRIEF
FUNNEL CLOUDS. THESE FUNNEL CLOUDS SHOULD REMAIN ABOVE THE GROUND.

&&

LAT...LON 3902 9885 3892 9850 3869 9878 3871 9900
TIME...MOT...LOC 2314Z 223DEG 17KT 3879 9881

LAWSON
Special weather statement, Aug 28, 6:34 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT THU AUG 28 2014

KSZ047-290000-
BARTON-
634 PM CDT THU AUG 28 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 632 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 9 MILES
  SOUTHWEST OF GREAT BEND...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND AND GREAT BEND AIRPORT.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BESIDES LOCALLY GUSTY WINDS...THIS STORM MAY ALSO PRODUCE BRIEF
FUNNEL CLOUDS. THESE FUNNEL CLOUDS SHOULD REMAIN ABOVE THE GROUND.

&&

LAT...LON 3849 9892 3843 9865 3826 9886 3826 9904
TIME...MOT...LOC 2333Z 233DEG 16KT 3829 9893

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:14 PM CDTSpecial Weather StatementICTRussell31 min
Aug 28, 6:34 PM CDTSpecial Weather StatementICTBarton26 min
Aug 28, 6:51 PM CDTSevere Thunderstorm WarningICTBarton39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.